Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 233, NWS Blacksburg, VA

August 24, 2002Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 24, 2002, 3:34 PM EDT for Campbell County, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 3:34 PM EDT (19:34 UTC)
Expired
Aug 24, 2002, 4:15 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:40 PM EDTThunderstorm WindRustburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS51 KRNK 241934
SVRRNK
VAC031-242015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 415 PM EDT.

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF RUSTBURG...MOVING EAST AT
  30 MPH.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

* SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
  RUSTBURG...
  BROOKNEAL...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

LAT...LON 3724 7928 3710 7926 3703 7894 3719 7883
          3739 7911

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:15 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 24, 3:15 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT AUG 24 2002

POTENTIALLY HEAVY RAIN EVENT NEXT WEEK AS UPR LOW CUTS OFF TO OUR
WEST AND BECOMES NEARLY STATIONARY.

TSTMS ASSOC WITH WEAK S/WV PUSHING THRU OHIO VLY SHUD BE MOSTLY OUT
OF THE FA AFTER 00Z.  CONVECTION UP TOWARD THE GRT LAKES ASSOC WITH
SOME ADDITIONAL ENERGY SHUD LOSE ITS PUNCH WITH LOSS OF HEATING.

DRY PUNCH PUSHES DOWN EAST OF THE MTNS TMRW...WHILE SOME MOISTR AND
INSTAB HANGS ON THE SW.  BOTH AVN AND ETA INDICATING SOME LGT QPF
THERE TMRW SO WILL ADD A SLGT CHC OF LATE AFTN CONVECTION.

UPR LOW TAKES SHAPE TMRW NGT AND MONDAY WITH ETA AND AVN BRINGING
SIGNIFICANT OVERRUNNING RAIN INTO THE FA.  HAVE BUMPED UP POPS TO
HIGH CHC IN THE SW FOR MONDAY.  A LTL GUNSHY AFTER SO MUCH DRY
WEATHER.

ONCE OVERRUNNING RAIN MOVES THRU MONDAY...WARM SECTOR CONVECTION
COULD BRING SIGNIFICANT RAINFALL AS GULF OPENS UP AND TRAINING OF
DEEP TROPICAL MOISTR PLUME LOOKS POSSIBLE.  UPPER SYSTEM SIMILAR TO
SUMMER OF 95 WHEN WIDESPREAD FLOODING OCCURRED.

FCSTID =    9
ROA   68  86  64  75 /  20  10  10  30
LYH   67  85  65  78 /  20   0  10  30
DAN   68  90  66  78 /  30  10  20  30
BLF   61  80  60  75 /  10  10  20  30
LWB   59  78  57  77 /  10  10  10  30
BCB   62  82  61  76 /  20  10  20  30
TNB   61  80  57  73 /  30  20  30  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Aug 24, 3:21 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EDT SAT AUG 24 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    SYDNORSVILLE              VA   0.75 IN HAIL
08/24/02   FRANKLIN                       PUBLIC REPORT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:52 PM EDTSevere Thunderstorm WarningRNKFranklin38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.